Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 89, NWS Atlanta, GA

March 29, 2023Fayette County, Spalding County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 29, 2023, 12:35 AM EDT for Fayette County, Spalding County, Georgia. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2023, 12:35 AM EDT (04:35 UTC)
Expired
Mar 29, 2023, 6:24 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Fayette County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 17 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River near Griffin (GRFG1). The gauge peaked at 13.58 ft at Mar 28, 2023, 12:00 AM EDT.

actionminormoderate101503/2903/30
Action stage
10 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02344500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

108 
WGUS42 KFFC 290435
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1235 AM EDT Wed Mar 29 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Flint River near Griffin affecting Spalding and Fayette Counties.

For the Flint River Basin...including Lovejoy, Peachtree City, 
Fayetteville, Americus, Peachtree City, Woolsey, Sharpsburg, 
Peachtree City, Peachtree City, Senoia, Griffin, Griffin, Orchard 
Hill, Molena, Thomaston, Carsonville, Montezuma, Byromville...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC113-255-291645-
/O.NEW.KFFC.FL.W.0089.230329T0435Z-230329T1800Z/
/GRFG1.1.ER.230327T1236Z.230327T2145Z.230329T1200Z.NO/
1235 AM EDT Wed Mar 29 2023

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO THIS 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Flint River near Griffin.

* WHEN...From early this morning to this afternoon.

* IMPACTS...At 12 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands...fields and pasture upstream and 
  downstream from the gage on Georgia Highway 16 or Newnan Road.

* ADDITIONAL DETAILS...
  - At 11:45 PM EDT Tuesday the stage was 11.9 feet.
  - Forecast...The river is expected to rise to a crest of 12
    feet early this morning. It will then fall below flood stage
    this morning.
  - Flood stage is 12 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3330 8444 3330 8437 3318 8445 3316 8447
      3322 8450


$$
1 follow-up statement
015 
WGUS82 KFFC 291024
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
624 AM EDT Wed Mar 29 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Flint River near Griffin affecting Spalding and Fayette Counties.

GAC113-255-291130-
/O.CAN.KFFC.FL.W.0089.000000T0000Z-230329T1024Z/
/GRFG1.1.ER.230327T1236Z.230327T2145Z.230328T1800Z.NO/
624 AM EDT Wed Mar 29 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Flint River near Griffin.

* ADDITIONAL DETAILS...
  - At 5:45 AM EDT Wednesday the stage was 11.8 feet.
  - Forecast...The river is expected to fall to 4.5 feet early
    Monday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3330 8444 3330 8437 3318 8445 3316 8447
      3322 8450


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 28, 10:41 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 28, 10:41 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1041 PM EDT Tue Mar 28 2023

...Evening Update...

.UPDATE...
Issued at 1028 PM EDT Tue Mar 28 2023

A cold front continues to work southward into central Georgia at
this hour, finally ushering in high pressure which will bring a
more prolonged period of dry weather. Areas of low clouds and
patchy fog linger in far southeastern portions of the area, but
this will quickly scour out over the next few hours as the front
pushes through. Breezy conditions will persist through the next
few hours as well before diminishing through early predawn hours
Tuesday. A few areas, primarily in far northeast Georgia, could
experience patchy frost briefly around sunrise as breezy
conditions wane and temperatures dip into the mid 30s, but patchy
and fleeting nature of any frost will preclude an advisory.

RW

&&

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 246 PM EDT Tue Mar 28 2023

Not too many changes to note from the previous forecast update. A
stationary boundary remains draped across south-central GA this
afternoon and scattered convection is ongoing south of the
boundary. Any convection still looks to remain confined to our
southernmost counties and this is expected to gradually come to
an end as a cold front pushes the stationary boundary out of the
area. Breezy winds will quickly shift to the NW behind the cold
front and result in gradually improving sky conditions as drier
air starts to filter in. Temperatures tonight are forecast dip
into the 30s/40s.

On Wednesday, we welcome a much needed reprieve from the active
weather we have currently been experiencing. High temperatures are
forecast to be in the 60s areawide with partly to mostly sunny
skies. The biggest concern for tomorrow with be potential fire
danger concerns particularly across North GA where rainfall totals
were much less compared to the rest of the CWA over the past
several days. Minimum RH values are forecast to be in the mid 20s
tomorrow. With winds increasing behind the front, low minimum RH
values and fuel moisture already below 9% today we will likely
need a fire danger statement for tomorrow.

07

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 246 PM EDT Tue Mar 28 2023

As we enter the extended range on Thursday, quasi-zonal flow ahead
of an approaching weak ridge axis at the mid-levels coupled with
surface high pressure supports the tail-end of our reprieve from
any severe weather woes. Dry, northwesterly flow aloft combined
with weak subsidence will help keep Thursday clear and dry, with
high temperatures expected to be in the (seasonal) 70s areawide.
The surface high begins to slide offshore by early Friday,
supporting perhaps a brief period of wedging across the mid-
Atlantic, but more importantly, a shift to winds out of the
south/southeast and full- fledged moisture return. GFS
mesoanalysis currently progs PWATs across north and central
Georgia increasing from <0.5" at 18Z Thursday to 1-1.5" by 18Z
Friday. As has been the case seemingly every week over the past
month or two, this increase in Gulf moisture occurs ahead of an
approaching (and occluding) paired mid-level trough/surface low
lifting from the Four Corners region into the Midwest. For much of
the day Friday, the forecast area lies in an area of tightening
pressure gradients ahead of the frontal system. Winds look to be
quite gusty Friday through Saturday, especially across north
Georgia. Currently have gusts to 25-30mph for our far northern
tier, and care will need to be taken as this event enters the near
term for the potential to meet advisory criteria.

Forcing along the frontal boundary becomes more and more dilute as
distance increases between the southern end of it and the parent
low, and best chances for strong to severe storms look to stay off
well to our west. However, by 06-12Z Saturday morning when the front
is on our doorstep, dewpoints will be well into the lower-60s as far
north as Walker County. Despite overcast skies looking likely in
the 24-30 hours preceding the arrival of the front, surface
moisture along with weak (but non-trivial) diurnal heating seems
to support a low-end chance for severe storms south of I-20.
Global models show between 1000-2000 J/kg of MUCAPE Saturday
afternoon south of Atlanta, which is more than enough to support a
strong updraft. It remains to be seen (and will be an important
limiting factor, if not) if enough shear will be present allow for
any substantial storm organization. For now, hodographs look to
be long and straight thanks to southwesterly surface flow running
parallel to a SW to NE oriented front, and at 20-25kts or less
within the effective inflow layer. Much can change between now and
Day 5, so have opted included chance to likely coverage of
thunderstorms within the grids, with details regarding intensity
of storms to be nailed down later.

Following FROPA early Sunday, a comparatively very dry airmass
settles in across the Southeast as yet another surface high slides
into place. Flow at the mid-levels returns to a nearly zonal
pattern, and the only real features to mention are a few shortwave
bursts of moisture that will support periods of increased cloud
cover through late Monday. Highs look to be in the 70s to near 80 to
round out the long-term, with lows increasing from the lower-50s
into the lower-60s by Saturday morning, before dropping back into
the 40s post-front.

96

&&

.AVIATION...
(00Z TAFS)
Issued at 711 PM EDT Tue Mar 28 2023

VFR conditions will prevail through the TAF period. Midlevel
clouds in the 6-10kft range will gradually clear from the
northwest through 06Z with only high clouds thereafter. NW winds
will be 10-15 kts with gusts 20-25 kts through 06Z and gradually
lessen thereafter. A shift to the NE is expected between 12-14Z
Wednesday before returning to NW/W after 18-20Z at speeds 4-6 kts.

//ATL Confidence...00Z Update...
High confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  66  40  72 /   0   0   0   0
Atlanta         41  66  43  71 /   0   0   0   0
Blairsville     34  63  35  68 /   0   0   0   0
Cartersville    37  66  37  72 /   0   0   0   0
Columbus        43  69  43  75 /   0   0   0   0
Gainesville     41  65  41  69 /   0   0   0   0
Macon           46  67  41  74 /  10   0   0   0
Rome            37  67  38  73 /   0   0   0   0
Peachtree City  41  66  39  72 /   0   0   0   0
Vidalia         50  68  45  75 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....96
AVIATION...RW
Hazardous weather outlook, Mar 28, 10:43 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1043 PM EDT Tue Mar 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1043 PM EDT Tue Mar 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Mar 28, 8:43 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     1 N RALEIGH             32.95N 84.64W
03/28/2023                   MERIWETHER         GA   EMERGENCY MNGR

            TREE DOWN ON WADDELL LANE NEAR INTERSECTION
            OF GEO ALLEN RD AND MORELAND GILL RD. FUTURE
            REVISION OF THIS REPORT MAY BE NECESSARY DUE
            TO RADAR INDICATED ROTATION.

&&

SM
Local storm report, Mar 28, 8:46 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 W OCONEE SPRINGS PARK 33.29N 83.26W
03/26/2023                   PUTNAM             GA   EMERGENCY MNGR

            CROOKED CREEK ROAD FLOODED OVER NEAR CROOKED
            CREAK.

&&

SM
Local storm report, Mar 28, 9:01 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
901 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     1 N KELLEYTOWN          33.56N 84.09W
03/27/2023                   ROCKDALE           GA   EMERGENCY MNGR

            TREE DOWN AT OGLESBY RD AND UNION CHURCH RD.

&&

SM
Local storm report, Mar 28, 9:10 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 ENE IMLAC             33.04N 84.55W
03/26/2023                   MERIWETHER         GA   EMERGENCY MNGR

            ROAD FLOODED ON COVERED BRIDGE RD NEAR RED
            OAK CREEK.

&&

SM
Local storm report, Mar 28, 9:12 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 PM EDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      1 E WOODBURY            32.98N 84.56W
03/26/2023                   MERIWETHER         GA   EMERGENCY MNGR

            ROAD FLOODING AT COUNTRY CLUB RD.

&&

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:36 PM EDTRiver Flood WarningFFCChattahoochee, Muscogee6 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.